I am a 49 yr old white female, in good health and always had plenty of energy. I have never had any other health issues, and have "never" had any weight issues(almost concidered "under-weight" most of my life). I went to my doctor a little over 3 months ago, w/ a few issues of not feeling like I used to... symptoms were... lack of energy,inability to concentrate, low libido, puffiness under eyes, sleeplessness, night sweats & dry skin. Thinking that I was "menopausal", and wanting to find out what my options were... my doctor suggested some blood work... Turns out I was in almost perfect health... other than my thyroid. My T4 was 3.2, & my TSH was 40.30. So she started me on 0.25mg of levothyroxine, and was on for 6 weeks. Had more blood work done being after being on for 6 weeks , and these levels were T4=5.3, TSH=47.40. Doctor then increased my dosage again to .50mg. Not really feeling any improvments on my health or on any of my symptoms, actually I was now gaining weight at a dramatic speed(very unlike me)... more night sweats, Very irregular periods(which had virtually stopped prior to this medication), sleeping even less than before, less of a libido, and almost lethargic during the day. I keep thinking my symptoms are going to improve so I call the doctor and express my concern with my feelings in regards to the weight gain, she says that the medicine should work in the opposite effect... that I should be loosing weight instead of gaining. Please also note that I do some amature modeling so my weight is an issue. So she suggests I wait and do more blood work after being on the .50mg for 6 weeks. I do and my latest results were... T4=7.3, TSH=26. After these results, she ups my meds to 0.075. I have been on this prescip for almost 30 days now. I have now gained over 22 pounds in a little over 3 months, with vary little change in my lifestyle, other than now trying to cut back on what goes in my mouth! I am very confused and would appreciate any input of what I should be or not be doing. I took it upon myself to stop taking the meds about 4 days ago. I think I am starting to feel better. I just know that I was not in perfect health 3 months ago, but I will say that I did feel better than I do now, and am willing to live my life like I was then... NOT NOW!! Please HELP!!
today is May 31. You should be feeling better by now. It just takes awhile to get the dose right and the blood level adequate. If you are not feeling better- get all your lab reports, etc and find another doctor. An internal medicine doctor or an endocrinologist would be the best. The thyroid is a very important organ and until your blood shows you have enough you will feel that awful fatigue. seems like you should have been started on a higher dose but that's just an opinion. I went through similar problems. The weight will come off and although it does help with appetite after 3 years I think I've lost the ability to stay at the wt I want. One other thing I will mention. my thyroid levels got too high and I had to reduce the dose. The symptom of too much also causes a sord of fatigue, increased depression, and terrible sweating. Good luck
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 24 Jul 2011 • 2 answers
Updated 8 Sep 2012 • 5 answers
Updated 6 Jun 2015 • 1 answer
Updated 21 Apr 2018 • 1 answer
Updated 7 Aug 2018 • 1 answer